Kathrynne Holden, MS
Joined: 22 Jan 2007
Posted: Tue Jul 28, 2009 3:16 pm Post subject: News: When medications cause Parkinson's symptoms
Dear Friends, the following may be of interest. Best, Kathrynne
When medications cause Parkinson's symptoms
Any medication that blocks dopamine in the body can cause Parkinson's symptoms.
By Louis Neipris, M.D., Staff Writer, myOptumHealth
You may have heard of Parkinson's disease (PD), a movement disorder. Someone with it may have characteristic signs, such as a pill-rolling tremor in the fingers or a hunched forward posture. You may recognize someone with this disease from the faltering, tiny steps they take when they walk or by their rigidly emotionless face.
The cause of Parkinson's disease is mostly unknown. Some people develop Parkinson's-like symptoms after treatment with certain medications. This is called drug-induced parkinsonism (DIP) or secondary parkinsonism. Certain medications can also worsen symptoms in someone who already has Parkinson's disease.
Any medication that blocks dopamine in the body can cause Parkinson's symptoms. Dopamine is a brain chemical that helps control movement. Common dopamine-blocking drugs are antipsychotics. They are used to treat certain mental illnesses or severe nausea. Less commonly, certain types of calcium channel blockers cause drug-induced parkinsonism. These drugs may be used to treat chest pain and high blood pressure, or irregular heart rate.
Other types of medications that may cause drug-induced parkinsonism are:
* Some antidepressants
* Certain anti-nausea drugs
* Some drugs used to treat vertigo
* Certain drugs used to treat epilepsy
* Some anti-arrhythmics (used to treat irregular heart rhythm)
Not all drugs in these classes will cause symptoms of parkinsonism.
What's the difference?
Drug-induced parkinsonism usually develops on both sides of the body, while typical Parkinson's disease does not. Also, drug-induced parkinsonism usually does not progress like typical Parkinson's.
Unlike Parkinson's, drug-induced symptoms usually go away after the drug is stopped. It may take several months, though, for the symptoms to completely stop. If the symptoms remain, then it is possible that the drug may have "unmasked" underlying Parkinson's disease.
Who is at risk?
* Female: Women are twice as much at risk as men.
* Elderly: Older people are more likely to be on multiple medications or to have underlying Parkinson's disease.
* Those with a family history of Parkinson's disease.
* People with AIDS.
What to do to prevent drug-induced parkinsonism?
The most common drugs linked to this condition are two used to treat schizophrenia or psychotic symptoms of dementia. They are haloperidol (Haldol) and perphenazine (Trilafon). Ask your doctor about parkinsonism if you or a loved one is concerned about a drug, especially these two drugs.
* Make sure you or a loved one are on the lowest effective dose.
* If you already have Parkinson's disease, then tell your doctor if the symptoms appear to be getting worse since starting the drug.
* Never stop taking a drug on your own. Talk to your doctor about any concerns.
* Parkinson's Disease Society. Drug-induced parkinsonism.
* Albin RL. Parkinson's disease: background, diagnosis, and initial management. Clinics in Geriatric Medicine. 2006;22(4):735-751.
* Alvarez MV, Evidente VG. Understanding drug-induced parkinsonism Separating pearls from oysters. Neurology. 2008;70(8):e32-e34.
Kathrynne Holden, MS
For a Parkinson Tip of the Day visit:
Back to top